18 months post op diarrhoea

Hi I am writing for my mum who had part of her stomach and esophagus removed 18 months ago. Although she has lost a lot of weight, she isn't too bad except for uncontrollable, unpredictable diarrhoea. She can can go for weeks with everything OK and then it is truly horrendous for her. She now doesn't want to go out for fear of it happening again. There doesn't seem to be any logic or sense to it. She has kept food diaries etc etc and can't see a pattern. Any help or advice would be very much appreciated.

7 Replies

oldestnewest
  • I don't think there is any pattern to this, but recently I was referred to Jason Dunn at St Thomas's who gave me several tests for small bowel infection, gallbladder, etc. finally finishing with finding a large polyp in the large intestine which was removed with day surgery. Problem resolved and I am now back to what I regard as my usual abnormal lifestyle, following removal of my oesophagus and part of my stomach 23 yrs ago.

    Please tell mum not to give up it may be an embarrassing problem but we are all in the same boat!! Depends where she is in this country but there are plenty of specialists out there. Good luck, and she can always contact us by phone sally

  • Hi i get this every so often i am 11 months post op. I have discussed this at an OPA meeting and think it is what a lot of us get. Just keep stomach tablets in her bag.

    Debbie

  • Hi

    I have a similar problem as do many and I generally find limiting milk does help (when your stomach is halved you lose the bit that produces the enzymes to digest lactase) but I agree there is no pattern either. What I have noticed it happens if I eat too much (which is not too much at all as I've never been a big eater) but it just reinforces the little and often mantra.

    I go out anyway and just carry some loperamide with me (imodium basically - the fast acting one). It really isn't worth giving up going out just for the occasional attack. Like Sallym I am having tests through my gastroenterologist to check there is nothing untoward which I agree, is worth doing to make sure there is no underlying issue.

    I wish her good luck and hope she does not let this stand in the way of her enjoyment of life!

  • Is loperamide prescription only? Might ask my surgeon for some. H

  • I am nearly four years post op and I get this hard to control and very sudden liquidising of stuff. And it is embarrassing and you need to find a toilet fast. I have tried to keep a food diary but even simple stuff can rebel. I eat almost the same breakfast every day - a small bowl of muesli. Everything will be fine for days or weeks. Then it rushes through me 15-20 minutes after eating.

  • I think this can be a dreadful quality of life issue that can confine people to their homes, and I completely sympathise. There is a fair chance that it might be small intestine bacterial overgrowth (SIBO), as Sally says. The bacteria in the gut get changed by the surgery and by the medication, and it needs a comprehensive session of different antibiotics to sort it out. One person, for instance, was on a three month cycle of repeated ciprofloxacin, doxycycline and erythromycin, but I would not wish to advocate that because it needs to be prescribed by a gastroenterologist after a proper diagnosis.

    Do encourage your Mum to contact the specialist nurse who dealt with her at the hospital and try and get a specialist appointment made. This is not just something that anybody might get from time to time; it is very dispiriting and it does sap your confidence.

  • I had this problem and it is a worry when you go out. I took loperamide before I went out, just in case. I also got a radar key so I could use a toilet in a hurry. I could not gain any weight and the diarrhoea didn't help. Eventually I was diagnosed with EPI ( exocrine pancreatic insufficiency) which can be caused by gastric surgery. I now have to take Creon with my meals and it is now under control. I feel for you because you lose confidence to go out or even to visit people. I wish you luck in getting it sorted. Take care. Nett

You may also like...